Missouri, 2004

Flood in Missouri, August 26 to 27, 2004

August 26 to 27, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 2:30 AM CST, 30 minutes earlier.

Area forecast discussion, Aug 26, 2:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT THU AUG 26 2004

.DISCUSSION...

LONGWAVE TROUGH ENCOMPASSING MUCH OF THE WESTERN AND CENTRAL CONUS
IS EVIDENT IN EARLY MORNING UPPER AIR ANALYSIS AND WATER VAPOR
IMAGERY. LEAD SHORTWAVE LIFTING THROUGH MID/UPPER MS VALLEY
REGION...WHILE FURTHER UPSTREAM ADDITIONAL SHORTWAVE FEATURES NOTED
OVER CENTRAL MT...AND ALONG OR/NORTHERN CA COAST. AT THE
SURFACE...COLD FRONT LOCATED ACROSS CENTRAL/WESTERN SD...WITH VERY
MOIST AIRMASS IN PLACE AHEAD OF THIS FRONT...CHARACTERIZED BY DEW
POINTS IN THE UPPER 60S TO MID 70S.

AS LEAD SHORTWAVE LIFTS AWAY FROM REGION...HEIGHTS PROGGED TO RISE
ACROSS LOWER MO VALLEY AS MID LEVEL TEMPS WARM (+12 AT 700MB) BY
THIS AFTERNOON. HOWEVER ABUNDANT MOISTURE FROM RECENT RAINFALL WILL
1) CONTRIBUTE TO CONSIDERABLE BOUNDARY LAYER MOISTURE WITH SURFACE
DEW POINTS IN THE MID TO UPPER 70S EXPECTED THIS AFTERNOON WHICH
WHEN COMBINED WITH TEMPS IN THE LOW 90S WILL YIELD HEAT INDICES IN
THE 100 TO 105 DEGREE RANGE AND 2) RESULT IN EXTREME INSTABILITY
ACROSS NORTHERN MO BY MID TO LATE AFTERNOON. ADJUSTING ETA PROG
SOUNDINGS FOR EXPECTED TEMP/DP PROFILES ACROSS NORTHERN MO YIELD
5000 J/KG MLCAPE WITH ONLY VERY WEAK CAPPING INVERSION (CIN LESS
THAN 25 J/KG). CONVECTIVE INITIATION IS MORE CERTAIN FURTHER NORTH
ALONG I-80 CORRIDOR...IN CLOSER PROXIMITY TO BETTER LIFT ASSOCIATED
WITH MT SHORTWAVE AS IT LIFTS INTO SOUTHERN CANADA...HOWEVER SOME
POTENTIAL EXISTS FOR STORMS TO BUILD SOUTHWARD INTO NORTHERN MO THIS
EVENING. IF THIS DOES OCCUR DEEP LAYER SHEAR OF 30 TO 40 KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH LARGE HAIL/DAMAGING WINDS.
STRENGTHENING LOW LEVEL SHEAR DURING THE EVENING COMBINED WITH
STRENGTH OF UPDRAFTS/RESULTANT VORTEX STRETCHING COULD YIELD A
POTENTIAL FOR COUPLE OF TORNADOES...AND RECENT HEAVY RAINFALL ACROSS
THIS AREA WILL ALSO LEAD TO A FLASH FLOOD THREAT. GIVEN CONSIDERABLE
UNCERTAINTY WHETHER CAP WILL INDEED BREAK ACROSS NORTHERN MO...HAVE
INCLUDED ONLY LOW CHANCE (30) POPS DURING LATE AFTERNOON/EVENING
HOURS ALONG/NORTH OF HIGHWAY 36...WITH SLIGHT CHANCE (20) POPS
ELSEWHERE. ADDITIONALLY...HAVE DECIDED TO ISSUE HEAT ADVISORY FOR KC
METRO AREA SOUTHWARD INTO LINN AND BATES COUNTIES...WHERE HEAT
INDICES SHOULD REACH 105 FOR AT LEAST A FEW HOURS THIS AFTERNOON.

SURFACE FRONT PROGGED TO SLOWLY SAG SOUTHWARD INTO FORECAST AREA
DURING THE DAY FRIDAY...AS OR/CA SHORTWAVE DIGS INTO DESERT
SOUTHWEST. JET STREAK PROGGED TO DEVELOP ON UPSTREAM SIDE OF TROUGH
AND TRANSLATE EASTWARD INTO UPPER MS VALLEY FRIDAY...WITH RIGHT
ENTRANCE REGION LOCATED ACROSS FORECAST AREA. THIS COMBINED WITH
FRONTAL BOUNDARY WILL RESULT IN ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS...SOME POTENTIALLY CAPABLE OF PRODUCING HEAVY
RAINFALL ACROSS MUCH OF THE FORECAST AREA LATE FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT. HAVE INCLUDED LIKELY POPS ACROSS ALL BUT
NORTHWEST CORNER OF MO FOR FRIDAY NIGHT. GIVEN VERY LOW
FFG/HEADWATER GUIDANCE VALUES...HAVE DECIDED TO GO AHEAD AND ISSUE
HYDROLOGIC OUTLOOK (ESF) OUTLINING THREAT FOR ADDITIONAL HEAVY
RAINFALL. HAVE LEANED TOWARDS FASTER GFS SOLUTION...WHICH PUSHES
SURFACE FRONT WELL SOUTH OF AREA AS SURFACE HIGH BUILDS INTO
REGION.

SEAMAN

&&

.PREV DISCUSSION...

725 PM CDT WED...
STARTING TO SCALE BACK FLASH FLOOD WATCH...AND WILL LIKELY BE
CANCELING EVEN MORE AREAS LATER THIS EVENING AS IT APPEARS THE MAIN
FOCUS FOR STORMS WILL BE IN SOUTHERN PART OF FORECAST AREA.  18Z ETA
SEEMS TO HAVE A GOOD HANDLE ON IT.

PC
&&

.PREV DISCUSSION...
310 PM...
EARLY AFTERNOON WATER VAPOR IMAGERY AND PROFILER DATA SHOW A
MID-LEVEL JET MAX OVER EASTERN KANSAS AND NORTHWEST MISSOURI.
MEANWHILE...SURFACE ANALYSIS SHOWS A WARM FRONT STRETCHED FROM
KANSAS CITY TO COLUMBIA. DEFINITELY A SIGNIFICANT AMOUNT OF
INSTABILITY PRESENT SOUTH OF THE FRONT...WITH TEMPS AND DEW POINTS
IN THE MID 80S AND MID 70S RESPECTIVELY...RUC-PROGGED SB/MUCAPES
FROM 2500-4500 J/KG...AND LIS AROUND -10. THE MAIN INHIBITING
FACTOR (AT LEAST FOR THE WESTERN HALF OF THE CWA) MAY BE THE FACT
THAT THERE IS STILL A FAIRLY HEALTHY CAP IN PLACE NEAR KANSAS CITY
(PER 18Z TOP SOUNDING) AND EXTENSIVE CLOUD COVER. THE CAP IS MUCH
WEAKER ACROSS THE EASTERN HALF OF THE CWA...AND EXPECT SURFACE-BASED
DEVELOPMENT IS MORE LIKELY ACROSS NORTH CENTRAL MISSOURI AS THE
AIRMASS FURTHER DESTABILIZES THERE LATE THIS AFTERNOON NEAR THE AREA
OF BEST LOW-LEVEL CONVERGENCE. A HUGE AMOUNT OF DEEP LAYER SHEAR IS
PRESENT TO SUPPORT SUPERCELLS (WITH BRNS RANGING FROM 80-100
M2/S2). ANTICIPATE CONVECTION WILL CLEAR THE FORECAST AREA FAIRLY
RAPIDLY TONIGHT...BUT WILL MAINTAIN FLOOD WATCH DUE TO WIDESPREAD
HOURLY FFG VALUES UNDER ONE INCH.

THE MAIN FORECAST CONCERN IN THE EXTENDED PORTION OF THE FORECAST IS
PRECIPITATION CHANCES FROM FRIDAY THROUGH THE WEEKEND. MODELS ARE
STILL IN FAIRLY GOOD AGREEMENT...BUT THE GFS AND DGEX ARE TRENDING
SLOWER WITH THE MAIN SHORTWAVE. HAVE EXTENDED CHANCE POPS THROUGH
SATURDAY NIGHT...AND SLIGHT CHANCE POPS THROUGH SUNDAY. HAVE ALSO
LOWERED TEMPS FOR SATURDAY AND SUNDAY ONE TO TWO CATEGORIES. DO NOT
EXPECT READINGS TO MAKE IT OUT OF THE 70S ON SATURDAY...IN THE WAKE
OF THE FRONT AND WITH CONVECTIVE DEBRIS AROUND. OTHERWISE...ONLY
MINOR TWEAKS WERE MADE TO THE REMAINDER OF THE EXTENDED
PERIOD...WITH NEAR-NORMAL TEMPS RETURNING AS ZONAL FLOW DEVELOPS FOR
THE FIRST HALF OF THE UPCOMING WEEK.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY FOR THIS AFTERNOON ZONES 57-60-103>105.
MO...HEAT ADVISORY FOR THIS AFTERNOON ZONES 28-29-37-43-53..
Hazardous weather outlook, Aug 25, 11:52 AM CST, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT WED AUG 25 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-

...SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WIND...FLASH
FLOODING AND TORNADOES POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST ACROSS MUCH OF
CENTRAL AND NORTHERN MISSOURI THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF A LINE FROM BETHANY TO RICHMOND
TO CLINTON. INSTABILITY AND SHEAR PARAMETERS CONTINUE TO BE
FAVORABLE FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS...WITH AN
ATTENDANT THREAT FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES.
HEAVY RAINFALL LEADING TO FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA FRIDAY AND
SATURDAY...AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE ROCKIES.
SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS AFTERNOON AND
EVENING...THEN AGAIN FRIDAY AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

In the hours before

Local storm report, Aug 25, 11:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1104 AM     TSTM WND DMG     WATSON                  40.48N 95.62W
08/25/2004                   ATCHISON           MO   LAW ENFORCEMENT

            TREES DOWN

1115 AM     HAIL             ROCKPORT                40.42N 95.52W
08/25/2004  0.75 INCH        ATCHISON           MO   PUBLIC

1123 AM     TSTM WND DMG     2 E WATSON              40.48N 95.58W
08/25/2004                   ATCHISON           MO   LAW ENFORCEMENT

            TRACTOR TRAILER BLOWN OVER AT MILE MARKER 116 ON
            INTERSTATE 29

1137 AM     HAIL             5 N MOUND CITY          40.21N 95.23W
08/25/2004  0.75 INCH        HOLT               MO   PUBLIC

            DIME SIZE HAIL REPORTED

1200 PM     HAIL             BARNARD                 40.18N 94.82W
08/25/2004  0.88 INCH        NODAWAY            MO   PUBLIC

1230 PM     HAIL             GENTRY                  40.33N 94.42W
08/25/2004  0.75 INCH        GENTRY             MO   PUBLIC

1235 PM     HAIL             DENVER                  40.40N 94.32W
08/25/2004  0.75 INCH        WORTH              MO   PUBLIC

0100 PM     HAIL             EAGLEVILLE              40.47N 93.99W
08/25/2004  0.75 INCH        HARRISON           MO   PUBLIC

0115 PM     HAIL             SALINE                  40.53N 93.72W
08/25/2004  1.00 INCH        MERCER             MO   PUBLIC

0525 PM     TSTM WND DMG     4 W MACON               39.74N 92.55W
08/25/2004                   MACON              MO   AMATEUR RADIO

            TRACTOR TRAILER OVERTURNED NEAR BEVER. 1 TON TRUCK WITH
            CAMPER TURNED OVER NEAR CALLAO.

0916 PM     HAIL             4 SE PAOLA              38.54N 94.81W
08/25/2004  0.88 INCH        MIAMI              KS   LAW ENFORCEMENT

&&

CUTTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
August 26, 3:00 AM CST to August 27, 1:00 AM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Grand River near Sumner crested at 28.59 feet, or 2.59 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420886.